Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

April 27, 2012Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 27, 2012, 9:31 PM CDT for Gray County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2012, 9:31 PM CDT (02:31 UTC)
Expired
Apr 27, 2012, 10:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Gray County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WWUS83 KDDC 280231
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT FRI APR 27 2012

KSZ063-076-077-280315-
FINNEY-GRAY-HASKELL-
931 PM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY...NORTHEASTERN
HASKELL AND SOUTHERN FINNEY COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PIERCEVILLE...MOVING EAST AT 40
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3785 10024 3751 10023 3756 10060 3766 10081
      3784 10073
TIME...MOT...LOC 0232Z 282DEG 36KT 3773 10064

$$

18

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 6:20 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 6:20 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI APR 27 2012

...UPDATE TO AVIATION FOR 00Z TAFS...

.SYNOPSIS...
ISSUED AT 135 PM CDT FRI APR 27 2012

A COMPACT, YET SIGNIFICANT UPPER LOW WAS CENTERED NEAR HOXIE, KS AT
18Z.  THE SURFACE LOW IN RESPONSE WAS LOCATED VERY NEAR THE UPPER
LOW CENTER.  THE DOWNSLOPE MODIFIED COLD FRONT CONTINUED TO MOVE
EAST EXTENDING FROM NEAR RUSSELL TO ANTHONY IN CENTRAL TO SOUTH
CENTRAL KANSAS. WEST OF THE FRONT...SURFACE WINDS HAVE INCREASED
MARKEDLY ACROSS SOUTHWEST KANSAS...ESPECIALLY IN THE GARDEN CITY TO
ULYSSES AREAS...WHERE OBSERVATIONS OF 32-35 KNOTS SUSTAINED ARE
COMING IN WITH SOME GUSTS IN THE 44-48 KNOT RANGE...WHICH WAS
GETTING CLOSE TO HIGH WIND WARNING CRITERIA.  RESIDUAL SURFACE
MOISTURE WAS WRAPPING AROUND THE LOW ON THE WEST AND SOUTHWEST
SIDE...WITH IN THE UPPER 40S TO NEAR 50 FROM LA JUNTA EAST AND
SOUTHEAST TO MUCH OF SOUTHWEST KANSAS...DESPITE THE WEST WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 135 PM CDT FRI APR 27 2012

THE MAIN CHALLENGE WILL BE WHAT BECOMES OF ANY SURFACE-BASED
CONVECTION GENERATED OVER THE HIGHER ELEVATION OF SOUTHEAST COLORADO
WHERE SOME RESIDUAL MOISTURE RESIDES.  JUST ABOUT ALL OF THE HIGH
RESOLUTION MODEL (BOTH CONVECTION-ALLOWING AND CONVECTIVE
PARAMETERIZATION MODELS) GENERATE SOME STORMS NEAR OR SOUTHEAST OF
THE PALMER DIVIDE AND MOVE IT SOUTHEAST TOWARD FAR SOUTHEAST
COLORADO/FAR SOUTHWEST KANSAS BY EARLY THIS EVENING.  HAVE DECIDED
TO GO WITH SOME 20-30 POPS IN THE FAR SOUTHWEST COUNTIES THROUGH THE
MID EVENING HOURS TO ACCOUNT FOR THIS.  AS FAR AS TEMPERATURES
GO...CLEARING SKIES SHOULD ALLOW TEMPERATURES TO FALL DOWN INTO THE
LOWER 40S ACROSS MUCH OF THE FORECAST AREA WEST AND NORTH OF A
LIBERAL TO DODGE CITY TO HAYS LINE...THANKS TO DIMINISHING NORTH
WINDS TO 7 KNOTS OR LESS FOR RADIATIONAL COOLING.  ON SATURDAY...A
SMALL SURFACE HIGH WILL BE CENTERED OVER WESTERN KANSAS WITH
NORTHEAST SURFACE WINDS.  850MB TEMPERATURES OF +10 TO +13C ACROSS
SOUTHWEST KANSAS WILL SUPPORT HIGHS NEAR 70 FOR MOST OF THE AREA
UNDER CLEAR SKIES FOR THE MOST PART...AS THE NEW LARGER UPPER LOW
TAKING SHAPE OVER THE DAKOTAS WILL BE FAR ENOUGH AWAY TO PREVENT ANY
INFLUENCE ON HAZARDOUS SENSIBLE WEATHER ACROSS SOUTHWEST KANSAS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 350 PM CDT FRI APR 27 2012

AFTER THE STRONG UPPER-LEVEL TROUGH MENTIONED IN THE SHORT TERM
DISCUSSION PASSING THIS EVENING, THE ASSOCIATED COLD FRONT WILL PUSH
SOUTHEAST AND STALL OUT ACROSS SOUTHERN OKLAHOMA. HOWEVER,
UPPER-LEVEL TROUGHINESS WILL HANG BACK OVER THE ROCKIES THIS
WEEKEND, WITH AN ASSOCIATED JET STREAK ACROSS KANSAS. THUNDERSTORMS
WILL LIKELY DEVELOP ALONG THE FRONT SATURDAY NIGHT. BY SUNDAY SOME
OF THE MODELS MOVE THE FRONT BACK AS A WARM FRONT, TRIGGERING
THUNDERSTORMS ACROSS SOUTHWEST KANSAS. HOWEVER, THE ECMWF SCENARIO
OF DEVELOPING WIDESPREAD THUNDERSTORMS ALONG THE FRONT OVER OKLAHOMA
AND SOUTH CENTRAL KANSAS COULD PREVENT SIGNIFICANT RAINFALL FURTHER
NORTH. HOWEVER, 20-40% THUNDERSTORM CHANCES WERE MAINTAINED FROM
SATURDAY NIGHT THROUGH MONDAY GIVEN THE UNCERTAINTY. CLOUDS AND
POSSIBLE PRECIPITATION CHANCES TO THE NORTH OF THE FRONT WILL
PROBABLY KEEP HIGH TEMPERATURES IN THE 60S TO LOWER 70S WITH LOWS IN
THE 40S AND 50S. BY MONDAY, THE ROCKIES TROUGH WILL LIFT NORTHEAST
INTO SOUTHERN CANADA. BUT SOUTHWEST KANSAS WILL STILL BE IN THE
ENTRANCE REGION OF THE ASSOCIATED EXITING JET STREAK. GIVEN THE
STRONG ZONAL COMPONENT TO THE MID LEVEL WINDS AND ADDITIONAL
UPPER-LEVEL TROUGHING ACROSS THE NORTHWEST UNITED STATES, LEE
TROUGHING AND WARM ADVECTION WILL DEVELOP. THIS WILL TEND TO BRING
THE HIGHER DEWPOINTS AND WARMER TEMPERATURES BACK INTO WESTERN
KANSAS. THUS, THUNDERSTORMS ARE POSSIBLE ALONG THE LEE TROUGH OR
DRYLINE.

BY TUESDAY AND WEDNESDAY, THE NEXT JET STREAK WILL BE MOVING ACROSS
ROCKIES AND NORTHERN PLAINS. FRONTOLYSIS WILL OCCUR OVER OKLAHOMA,
WITH ANOTHER FRONT DEVELOPING ACROSS THE NORTHERN OR CENTRAL PLAINS.
A DRYLINE AND SURFACE FRONT WILL INTERSECT SOMEWHERE ACROSS THE
CENTRAL HIGH PLAINS REGION. THUNDERSTORMS CANNOT BE RULED OUT EITHER
DAY AS 60F DEWPOINTS WILL BE IN PLACE AHEAD OF THE DRYLINE. HOWEVER,
ANY THUNDERSTORMS WILL BE ISOLATED GIVEN THE POSITIONING OF THE
UPPER-LEVEL JET WELL TO THE NORTH. IT WILL BE WARMER BY THIS TIME,
WITH HIGHS IN THE 80S TO LOWER 90S AND LOWS IN THE 50S TO MID 60S.
THE HIGHEST MINIMUM TEMPERATURES, AS IS TYPICAL, WILL BE IN SOUTH
CENTRAL KANSAS WHERE DEWPOINTS WILL BE HIGHER.

A COLD FRONT IS PROGGED BY THE ECMWF/GEM/GFS TO SAG SOUTHWARD INTO
WESTERN KANSAS BY THURSDAY AS A SHORTWAVE TROUGH PASSES ACROSS THE
NORTHERN PLAINS. TEMPERATURES WILL BE VERY WARM WITH LOWS IN THE 50S
AND 60S AND HIGHS IN THE 80S AND 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 620 PM CDT FRI APR 27 2012

A COMPACT NEGATIVELY TILTED VORTMAX/500 HPA TROF IS MOVING ACROSS NC
KS THIS AFTERNOON. IN THE WAKE OF THIS DISTURBANCE, WRAP AROUND MOISTURE
IS OBSERVED ACROSS FAR E CO/FAR W KS. RUC FRCST SOUNDINGS ALSO SHOW
COLD AIR ADVECTION WITHIN THE 875 HPA-700 HPA LAYER W/ SPC MESOANALYSIS
INDICATING SBCAPE OF 500-1000 J/KG ACROSS WC KS/E CO. THIS HAS RESULTED
IN THE DEVELOPMENT OF CONVECTION. BELIEVE THIS ACTIVITY WILL REMAIN
ISOLATED ENOUGH TO NOT INCLUDE IN TAFS. IMMEDIATE CONCERN IS STRONG
NW WINDS THAT WILL SUBSIDE NEAR SUNSET. VFR CIGS WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  69  46  64 /  10   0  40  40
GCK  43  68  45  63 /  20   0  40  40
EHA  43  68  45  65 /  20   0  40  40
LBL  44  69  46  64 /  20   0  40  40
HYS  44  68  44  64 /  10   0  30  40
P28  53  71  50  65 /  10   0  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ043>045-061>065-074>080-085>088.

&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...SUGDEN
Hazardous weather outlook, Apr 27, 6:58 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT FRI APR 27 2012

KSZ030-031-043>046-061>066-074>081-084>090-290000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
658 PM CDT FRI APR 27 2012 /558 PM MDT FRI APR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY NORTHWEST OF A LINE FROM
SYRACUSE TO SCOTT CITY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF
DISTURBANCES MOVE ACROSS THE HIGH PLAINS. IT IS TOO EARLY TO TELL
WHETHER THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID/SUGDEN

In the hours before

Local storm report, Apr 27, 8:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             1 E SYRACUSE            37.98N 101.74W
04/27/2012  M1.00 INCH       HAMILTON           KS   PUBLIC

&&

KSUGDEN
Local storm report, Apr 27, 8:22 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             3 N SYRACUSE            38.02N 101.75W
04/27/2012  E0.75 INCH       HAMILTON           KS   PUBLIC

&&

RBURG
Local storm report, Apr 27, 8:26 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 WSW KENDALL           37.94N 101.55W
04/27/2012  M1.25 INCH       HAMILTON           KS   TRAINED SPOTTER

            MAINLY QUARTER BUT A FEW HALF DOLLAR SIZE HAIL

&&

KSUGDEN
Local storm report, Apr 27, 8:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             6 W LAKIN               37.94N 101.37W
04/27/2012  M1.00 INCH       KEARNY             KS   EMERGENCY MNGR

&&

KSUGDEN
Local storm report, Apr 27, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             5 S LAKIN               37.87N 101.25W
04/27/2012  M1.00 INCH       KEARNY             KS   TRAINED SPOTTER

&&

KSUGDEN
Special weather statement, Apr 27, 9:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT FRI APR 27 2012

KSZ063-076-077-280315-
FINNEY-GRAY-HASKELL-
931 PM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY...NORTHEASTERN
HASKELL AND SOUTHERN FINNEY COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF PIERCEVILLE...MOVING EAST AT 40
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3785 10024 3751 10023 3756 10060 3766 10081
      3784 10073
TIME...MOT...LOC 0232Z 282DEG 36KT 3773 10064

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:26 PM CDTSpecial Weather StatementDDCHamilton49 min
Apr 27, 8:01 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny44 min
Apr 27, 8:30 PM CDTSevere Thunderstorm WarningDDCKearny30 min
Apr 27, 8:51 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny39 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.